Wisconsin, 2019Hail and Damaging Winds in Wisconsin, August 5, 2019
August 5, 2019 · NWS GRB · 12 events in 8 counties and zones
Thunderstorms developed in moist and unstable air ahead of a passing cold front. Some of the storms became severe, damaging trees and power lines and dropping large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in moist and unstable air ahead of a passing cold front. Some of the storms became severe, damaging trees and power lines and dropping large hail. Torrential rainfall also accompanied many of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 5, 5:47 AM CST, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 5, 5:47 AM CST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
647 AM CDT Mon Aug 5 2019
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Tuesday
Issued at 417 AM CDT Mon Aug 5 2019
The possibility of strong to severe thunderstorms is the main
challenge today as an upper trough and surface cold front
approache from the west. Dewpoints in the middle to upper 60s and
precipitable water values of 100 to 150 percent of normal values
should produce surface based CAPE values of 2000 J/kg or more this
afternoon. 500mb winds of 40 to 50 knots forecast to move across
the area today with over 100 knots at 250 mb reported by aircraft
upstream at 07z.
There are big differences in the forecast of individual jet streaks
(some likely convectively induced) this afternoon and evening, which
makes for a large range in model storm timing and location.
Confidence is moderate in strong to severe storms moving across
the area this afternoon and evening but is low as far as timing
and placement. CIPS analogs have a 50 percent probability of
severe storms over the forecst area. As wet bulb zero heights
are rather high, and directional shear is modest, the main severe
threat appears to be damaging winds and locally heavy rains. Highs
today should reach the 80s with middle to upper 80s possible in
the east if storms are slow to arrive.
The activity should exit eastern Wisconsin by late evening, with
some clearing after midnight. Wet ground and light winds will lead
to some ground fog in some locations. Lows should be a few
degrees above normal. There is not really any cold air behind the
front, so highs Tuesday should be several degrees above normal.
WHile there are no real forcing mechanisms for precipitation,
there may be enough surface based instability to produce isolated
storms in the afternoon, though left them out for now.
.LONG TERM...Tuesday Night Through Sunday
Issued at 417 AM CDT Mon Aug 5 2019
The focus of the long term will be the next round of potentially
severe weather arriving Wednesday afternoon with a strong cold
front.
Tuesday night into Wednesday is expected to be dry for the region.
The main focus of Wednesday will be a strong cold front that is
currently expected to arrive around the peak heating hours in the
afternoon and evening. An upper level jet will provide some upper
level support to the frontal passage, with CAPE near the surface
rising to 1500-2000 J/kg ahead of the front. Bulk shear for this
time will also rise to around 30-40 kts. Therefore, expect the
potential for severe weather if the timing holds true. SPC has us
in a marginal risk for Day 3, although could see this increase if
the timing of the front remains consistent in the next couple
days. High temperatures will get into the upper 70s and middle
80s, although this will depend on the timing of the front.
After the front passes, high pressure will build back into the
area as colder and drier air moves into the area. Expect high
temperatures in the 70s through the end of the work week.
Next weekend will then see temperatures slowly climb back towards
normal. A couple weak shortwaves will ride along the upper level
ridge and may bring a few rounds of weaker active weather back
into the region into Monday.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 647 AM CDT Mon Aug 5 2019
A cold front and upper level disturbance will combine
to produce showers and thunderstorms as they move across the
region today. IFR conditions and strong surface wind gusts are
possible with the thunderstorms, with VFR conditions elsewhere.
The activity will end from west to east this evening.
Some ground fog or low stratus is possible late tonight through
about 12z Tuesday, then VFR conditions will prevail for the
remainder of the daytime hours.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Aug 5, 10:45 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1145 AM CDT Mon Aug 5 2019
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1145 AM CDT Mon Aug 5 2019
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms with damaging winds and heavy rainfall are
possible, especially from mid-afternoon through mid-evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is also a chance of thunderstorms Wednesday afternoon and
evening. Some storms may become severe, with damaging winds and
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ521-522-541>543-061645-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1145 AM CDT Mon Aug 5 2019
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
Thunderstorms with strong winds, hail and frequent lightning could
be a threat to mariners late this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is also a chance of thunderstorms Wednesday afternoon and
evening. Lightning and strong winds will pose a hazard to
mariners.
Kieckbusch
In the hours before
Special weather statement, Aug 5, 11:38 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1238 PM CDT Mon Aug 5 2019
WIZ005-010-011-018-019-051830-
Langlade WI-Vilas WI-Oneida WI-Forest WI-Lincoln WI-
1238 PM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FOREST...LINCOLN...
VILAS...ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 130 PM CDT...
At 1235 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Winchester to near Willow Reservoir
to 10 miles northwest of Medford. Movement was east at 40 mph.
Pea size hail, heavy rainfall and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Rhinelander, Crandon, Eagle River, Merrill, Lac Du Flambeau,
Tomahawk, Newbold, Harrison, Phelps and Boulder Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters, fishermen and campers should consider seeking sturdy
shelter until these storms pass.
&&
LAT...LON 4614 8910 4602 8878 4603 8877 4561 8880
4512 8943 4513 9004 4560 9004 4568 8995
4624 8991 4624 8962
TIME...MOT...LOC 1735Z 274DEG 36KT 4617 8981 4568 8984 4524 9039
KieckbuschLocal storm report, Aug 5, 11:48 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1248 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST MANITOWISH WATERS 46.13N 89.88W
08/05/2019 M48 MPH VILAS WI AWOS
MEASURED AT D25 AWOS
&&
TIMKThunderstorm Wind, Oneida
- When
- August 5, 12:10 PM CST
- Where
- Oneida County, 2.92 mi N of Rhinelander
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.672, -89.425
Thunderstorm winds downed trees and power lines in the town of Pine Lake.
Thunderstorm Wind, Oneida
- When
- August 5, 12:20 PM CST
- Where
- Oneida County, 0.84 mi SE of Three Lakes
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.790, -89.160
Thunderstorm winds downed trees, including several ten inch maple trees, and power lines in Three Lakes.
Thunderstorm Wind, Forest
- When
- August 5, 12:34 PM CST
- Where
- Forest County, 1.24 mi W of Argonne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.672, -88.906
Thunderstorm winds downed a few trees near Argonne.
Thunderstorm Wind, Florence
- When
- August 5, 1:02 PM CST
- Where
- Florence County, Fence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.750, -88.430
Thunderstorm winds downed a few trees in Fence.
Thunderstorm Wind, Shawano
- When
- August 5, 1:24 PM CST
- Where
- Shawano County, 0.49 mi E of Birnamwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.930, -89.190
Thunderstorm winds uprooted a few trees in Birnamwood.
Thunderstorm Wind, Florence
- When
- August 5, 1:25 PM CST
- Where
- Florence County, Spread Eagle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -88.130
Thunderstorm winds downed a couple of aspen trees in Spread Eagle.
Hail, Marathon
- When
- August 5, 2:13 PM CST
- Where
- Marathon County, 1.69 mi NW of Wausau
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.990, -89.650
Nickel size hail fell near Wausau.
Thunderstorm Wind, Lincoln
- When
- August 5, 4:04 PM CST
- Where
- Lincoln County, Merrill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.180, -89.680
Thunderstorm winds snapped several tree limbs in Merrill.
Thunderstorm Wind, Waupaca
- When
- August 5, 5:32 PM CST
- Where
- Waupaca County, 0.85 mi SE of Embarrass
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.660, -88.690
Thunderstorm winds uprooted a few trees in Embarrass.
Hail, Portage
- When
- August 5, 5:50 PM CST
- Where
- Portage County, 0.9 mi WSW of Plover
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.443, -89.545
Half dollar size hail fell in Plover.
Hail, Portage
- When
- August 5, 5:55 PM CST
- Where
- Portage County, Plover
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.450, -89.530
Golf ball size hail fell in Plover.
Thunderstorm Wind, Portage
- When
- August 5, 6:08 PM CST
- Where
- Portage County, 0.72 mi WNW of Almond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.273, -89.414
Thunderstorm winds downed trees north of Almond on County Highway J.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5, 20192 deaths · 4 events
- Flood and Hail in Wisconsin, August 5, 2019$1.1 million · 2 in hail · 11 events
- Hail and Damaging Winds in Minnesota, August 5, 2019$20,000 · 4 in hail · 49 events
- Tornado and Damaging Wind in Iowa, August 5, 2019EF1 · 2 events
- Damaging Wind in Iowa, August 5, 2019$30,000 · 1 event
- Damaging Winds and Lightning Strikes in Virginia, August 5 to 6, 2019$19,000 · 50 kt wind · 4 events
- Flash Flooding in Florida, August 5, 2019$20,000 · 2 events
- Flash Flood and Damaging Wind in Georgia, August 5, 2019$18,000 · 50 kt wind · 3 events
- Dense Fog in Kentucky, August 5, 201910 events
- Marine Thunderstorm Wind in Lake Michigan, August 5, 2019$15,000 · 60 kt wind · 1 event
- Damaging Winds in Minnesota, August 5, 201954 kt wind · 8 events
- Hail and Damaging Wind in Minnesota, August 5, 2019$3,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848635, 848636, 848637, 848638, 848639, 848640, 848536, 848641, 848642, 848632, 848633, 849392.